Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 38, NWS Midland/Odessa, TX

August 18, 2008Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 18, 2008, 5:00 AM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2008, 5:00 AM CDT (10:00 UTC)
Expired
Aug 18, 2008, 8:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 36 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 181000
FFWMAF
TXC135-181300-
/O.NEW.KMAF.FF.W.0038.080818T1000Z-080818T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS...

* UNTIL 800 AM CDT

* AT 455 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  HEAVY RAIN AND POTENTIAL FLASH FLOODING FROM A THUNDERSTORM NEAR   
  PENWELL...OR  8 MILES SOUTHWEST OF WEST ODESSA...MOVING            
  SOUTHEAST AT 25 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  PLEASANT FARMS...
  ODESSA...
  WEST ODESSA...
  INTERSTATE 20 IN ECTOR COUNTY...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. MOST FLOODING DEATHS ARE PREVENTABLE... AND 
MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER 
SAFE TO DRIVE ON FLOODED ROADS. TURN AROUND... DONT DROWN.

LAT...LON 3200 10269 3201 10231 3166 10233 3167 10279

$$
1 follow-up statement
000 
WGUS74 KMAF 181120
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 AM CDT MON AUG 18 2008

TXC135-181300-
/O.CON.KMAF.FF.W.0038.000000T0000Z-080818T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-
620 AM CDT MON AUG 18 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR ECTOR
COUNTY...

AT 609 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A MOTORIST STRANDED 
IN HIGH WATER AT 16TH AND GRANT STREETS IN ODESSA. AT 614 AM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE TO HEAVY 
RAINFALL MOVING SOUTHEAST AT 25 MPH MOVING OVER MUCH OF ECTOR COUNTY.
SOME LOCATIONS OVER ECTOR COUNTY HAVE RECEIVED NEARLY AN INCH
OF RAINFALL SINCE 4 AM CDT...ADDITIONAL FLASH FLOODING WILL BE 
POSSIBLE IN ODESSA...GARDENDALE...GOLDSMITH...PENWELL AND RURAL 
AREAS OF ECTOR COUNTY.   

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3200 10269 3201 10231 3166 10233 3167 10279

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:42 AM CDT, 18 minutes earlier.

Area forecast discussion, Aug 18, 4:42 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 AM CDT MON AUG 18 2008

.DISCUSSION...
A WEAKENING MESOSCALE CONVECTIVE SYSTEM CONTINUED TO TREK
SOUTHEASTWARD INTO THE UPPER TRANS PECOS AND PERMIAN BASIN EARLY
THIS MORNING UNDER DIFFLUENT FLOW ALOFT AHEAD OF A CUTOFF LOW OVER
SOUTHEAST COLORADO.  ALTHOUGH IT SHOULD CONTINUE TO WEAKEN OVER THE
NEXT FEW HOURS...THINK IT COULD PRODUCE HEFTY RAINFALL AMOUNTS OF
ONE HALF TO ONE INCH IN SOME LOCATIONS.

THE FIRST CONCERN THIS FORECAST CYCLE IS THE FLASH FLOOD WATCH.
WILL KEEP THE WATCH GOING FOR ALL BUT EDDY AND LEA COUNTY IN NEW
MEXICO...AND CULBERSON COUNTY IN WEST TEXAS.  THIS AS SAID MCS COULD
CREATE SOME FLOODING PROBLEMS AS IT PROGRESSES SOUTHEASTWARD OVER
ALREADY SATURATED GROUND.  BEHIND THE MCS...EXPECT LOWER THETA E AIR
TO SPREAD OVER SOUTHEAST NEW MEXICO INTO WEST TEXAS...AND ALONG WITH
LOWERING PWATS THESE AREAS...PREVENT HEAVY RAINFALL FROM OCCURRING
THERE LATER TODAY.  WILL RUN THE WATCH UNTIL 18/21Z OVER THE REST OF
THE COUNTIES THAT WERE IN THE PREVIOUS WATCH.  THE DAY SHIFT COULD
POSSIBLY CANCEL THE WATCH FROM NORTHWEST TO SOUTHEAST IF THE THREAT
OF ANOTHER MCS MOVING OUT OF NEW MEXICO LATER TODAY DOES NOT
MATERIALIZE.  A FEW STORMS COULD APPROACH SEVERE LEVELS FROM THE
DAVIS MOUNTAINS TO THE BIG BEND REGION...ALONG WITH LOCALLY HEAVY
RAINFALL...WHERE INSTABILITY WILL BE GREATEST AND SHEAR AT LEAST
AROUND 30KT.  THINK THE SEVERE THREAT WILL BE MINIMAL OVER THE REST
OF THE CWA AFTER THE ATMOSPHERE GETS WORKED OVER BY THE CURRENT
MCS.  TEMPERATURES TODAY WILL BE TRICKY WITH EXPECTED CLOUD COVER
AND PRECIPITATION...HEIGHTS/THICKNESSES LOWER...H85 TEMPERATURES
STAY THE SAME OR WARM A LITTLE DEPENDING ON WHAT MODEL ONE BELIEVES
AND EVAPOTRANSPIRATION COULD CURB INSOLATION IN AREAS THAT DO SEE
SUN.

THE CUTOFF LOW WILL MEANDER SOUTH OR SOUTHEAST INTO NORTH CENTRAL
TEXAS OR OKLAHOMA BY TUESDAY...AGAIN DEPENDING ON WHICH MODEL PANS
OUT.  HAVE THEREFORE KEPT POPS IN THE FORECAST MAINLY OVER THE
EASTERN CWA THROUGH TUESDAY NIGHT FOR COOLER AIR WITHIN CYCLONIC
FLOW ALOFT...AND ANY ATTENDANT SHORTWAVES WHEELING AROUND THE LOW.
PWATS WILL DECREASE ENOUGH TO LIMIT ANY HEAVY RAINFALL THREAT...
WHILE LOWER DEWPOINTS AND BELOW NORMAL TEMPERATURES WILL LIMIT
INSTABILITY/SEVERE STORM POTENTIAL.  HAVE KEPT WARMING/DRYING
TREND ALREADY IN FORECAST GOING THROUGH MIDWEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              77  64  80  63  /  70  40  30  20
CARLSBAD NM                85  64  85  65  /  20  20  20  10
DRYDEN TX                  86  68  89  68  /  50  30  30  20
FORT STOCKTON TX           86  67  84  65  /  60  30  30  10
GUADALUPE PASS TX          81  60  78  60  /  20  20  20  10
HOBBS NM                   81  62  82  62  /  40  30  20  10
MARFA TX                   82  59  82  57  /  40  20  20  10
MIDLAND INTL AIRPORT TX    80  65  81  64  /  60  40  30  10
ODESSA TX                  81  65  82  65  /  60  40  30  10
WINK TX                    84  68  86  67  /  50  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...WARD...WINKLER.

&&

01/67
Hazardous weather outlook, Aug 18, 3:41 AM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 AM CDT MON AUG 18 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
341 AM CDT MON AUG 18 2008 /241 AM MDT MON AUG 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
WEST TEXAS TODAY. LOCALLY HEAVY RAINFALL ACCOMPANYING THESE
STORMS MAY RESULT IN FLASH FLOODING OF CREEKS AND STREAMS...LOW
WATER CROSSINGS...AS WELL AS URBAN AND OTHER LOW LYING AREAS. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF WEST TEXAS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 18, 4:14 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 AM CDT MON AUG 18 2008

TXZ060>062-067-068-181030-
WINKLER-ECTOR-WARD-CRANE-MIDLAND-
420 AM CDT MON AUG 18 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN WINKLER...
ECTOR...NORTHEASTERN WARD...NORTHERN CRANE AND WESTERN MIDLAND
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM KERMIT TO 12 MILES
WEST OF NOTREES AT 414 AM CDT...MOVING SOUTHEAST AT 25 MPH.

GUSTY WINDS TO 4O MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING MAY ACCOMPANY THESE STORMS THROUGH 530 AM.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:21 AM CDTSevere Thunderstorm WarningMAFAndrews, Loving, Winkler54 min
Aug 18, 3:15 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis3 hr
Aug 18, 5:07 PM CDTSevere Thunderstorm WarningMAFPresidio53 min
Aug 18, 6:17 PM CDTAreal Flood AdvisoryMAFJeff Davis, Presidio3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.